Washington, 2020

Wildfire in Washington, July 23 to 30, 2020

July 23 to 30, 2020 · NWS OTX · 1 event in 1 county or zone

The Greenhouse Wildfire started on July 23rd 1 mile southwest of Nespelem on the Colville Indian Reservation. The fire was ignited due to unknown causes, but grew rapidly under very warm and dry conditions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Greenhouse Wildfire started on July 23rd 1 mile southwest of Nespelem on the Colville Indian Reservation. The fire was ignited due to unknown causes, but grew rapidly under very warm and dry conditions. Level 3 evacuations occurred for many and included the inmates at the Colville Tribal Corrections Facility. Many structures were threatened and several damaged. Wind and low relative humidity fueled the fire which consumed 5,320 acres of timber and grass before contained July 30. The firefighting resources necessary to bring the fire under control were estimated at 3.4 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 22, 8:39 PM PST, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 22, 8:39 PM PST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
939 PM PDT Wed Jul 22 2020

.SYNOPSIS...
A mostly dry cold front passage tonight will bring cooler
temperatures to the Inland Northwest for Thursday through
Saturday. There will also be chance for thunderstorms over extreme
southeastern Washington and into the south Idaho Panhandle
overnight into Thursday morning. The heat will then return for
early next week with highs back into the mid 90s to near 100 for
at least Monday and Tuesday.

&&

.DISCUSSION...
Evening update: An upper trough over western WA this evening will
track east overnight into Thursday morning. An area of elevated
moisture/instability will get drawn north ahead of the trough as
remnants of evening convection over south central Oregon and
eastern Oregon get picked up in the southwest flow aloft. The
latest model guidance suggest the main threat will remain south of
a line from Pullman to Kellogg with the best chances from the
Camas Prairie into southern Shoshone county. Main update was to
remove the Coeur d'Alene area from the slight chance of
showers/thunderstorms for Thursday morning. JW

&&

.AVIATION...
06Z TAFS: Latest model guidance shows the best potential for
elevated showers/thunderstorms overnight into early Thursday south
and east of KLWS so have removed the TEMPO group for -TSRA at
KLWS/KPUW. VFR conditions are expected to continue for all TAF
sites. Breezy winds are expected for most TAF sites, beginning at
KEAT this evening and then spreading into more of the region
Thursday as the region begins to become under the influence of an
upper trough with good afternoon mixing. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        58  84  52  81  50  83 /   0   0   0   0   0   0
Coeur d'Alene  58  82  54  79  50  81 /   0  10   0   0   0   0
Pullman        56  81  49  79  47  78 /  10  20   0   0   0   0
Lewiston       65  88  59  87  57  86 /  20  20   0   0   0   0
Colville       55  86  53  82  47  84 /   0  10   0   0   0   0
Sandpoint      57  81  51  77  50  80 /   0  10   0   0   0   0
Kellogg        60  78  55  76  53  77 /   0  10   0   0   0   0
Moses Lake     59  89  55  87  53  88 /   0   0   0   0   0   0
Wenatchee      64  87  60  82  56  86 /   0   0   0   0   0   0
Omak           60  89  58  84  55  87 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Jul 22, 8:49 PM PST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
949 PM PDT Wed Jul 22 2020

IDZ002-003-WAZ033>036-041-042-044-240500-
Coeur d'Alene Area-Idaho Palouse-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
East Slopes Northern Cascades-Waterville Plateau-
949 PM PDT Wed Jul 22 2020

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Breezy winds and low relative humidity may contribute to fire
spread with any new or existing grass and brush fires Thursday and
Friday.

IDZ001-004-026-027-WAZ031-032-037-038-043-240500-
Northern Panhandle-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Northeast Mountains-
Okanogan Highlands-Okanogan Valley-
949 PM PDT Wed Jul 22 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Okanogan Valley

When
July 23, 12:00 AM PST to July 30, 11:59 PM PST
Where
Okanogan Valley forecast zone
Property damage
$300,000
Reported by
Park/Forest Service
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

The Nespelem Transfer Station and the Colville Tribal Recycling Center were severely damaged.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2020Every state in 2020This day in weather historyWarnings in Washington, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916334.